Washington, 2013Tornado in Washington, March 21, 2013
March 21, 2013 · NWS PQR · 1 event in 1 county or zone
A tornado touched down in Clark county near Hockinson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado touched down in Clark county near Hockinson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 21, 1:09 PM PST, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 21, 1:09 PM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
209 PM PDT THU MAR 21 2013
.SYNOPSIS...THE PACIFIC NORTHWEST WILL REMAIN UNDER BRISK AND COOL
POST FRONTAL NORTHWEST FLOW TONIGHT WITH OCCASIONAL SNOW SHOWERS IN
THE MOUNTAINS AND RAIN SHOWERS WITH POSSIBLE EVENING SMALL HAIL IN
THE LOWER VALLEYS. SHOWERS WILL DECREASE ON FRIDAY AS AN UPPER RIDGE
STARTS TO BUILD OFF THE COAST...THEN MOVES ONSHORE FRIDAY NIGHT FOR
PARTIAL CLEARING AND A COLD NIGHT. ANOTHER SYSTEM CURRENTLY OUT NEAR
150W WILL APPROACH THE COAST BY EARLY SATURDAY...THEN WEAKEN AND
SHEAR ACROSS OUR FORECAST AREA ON SATURDAY WITH CLOUDS AND SOME
SPRINKLES OR FLURRIES BUT LITTLE IN THE WAY OF ANY ACCUMULATION OR
AMOUNTS. THE UPPER RIDGE NEAR THE COAST WILL AMPLIFY SATURDAY NIGHT
AND SUNDAY FOR DRY BUT COOL WEATHER THAT MAY EXTEND INTO EARLY NEXT
WEEK.
&&
.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADARS
COVERING OUR AREA CONTINUE TO SHOW PLENTY OF SHOWERS IN COOL
NORTHWEST ONSHORE FLOW. THE MODELS SHOW ENOUGH SHORT WAVE ACTIVITY
THROUGH TONIGHT...A GOOD 300 MB JET...AND 850 MB FLOW TO KEEP THE
SHOWERS PRETTY ACTIVE THROUGH TONIGHT. WILL KEEP ELEVATED POPS MOST
OF OUR AREA BASED ON THESE TRENDS...AS WELL AS THE SNOW ADVISORY IN
OUR NORTHERN TWO CASCADE ZONES. SNOW LEVELS WILL REMAIN AROUND 1500
FEET...POSSIBLY A BIT LOWER LATER TONIGHT AND EARLY FRIDAY. THERE IS
A CAPPING INVERSION ON THE SALEM SOUNDING AND THE MODEL SOUNDINGS
AROUND 10000 FEET SO WILL CONTINUE WITH NO MENTION OF THUNDER TODAY
BUT WILL KEEP THE SMALL HAIL THROUGH THIS EVENING.
THE MAIN JET AND SHORT WAVE ACTIVITY MOVE EAST SOME ON FRIDAY AND WE
WILL SEE LESS SHOWERS FRIDAY THAN TODAY...BUT THEY WILL LIKELY NOT
END UNTIL SOMETIME FRIDAY NIGHT. WE SHOULD SEE SOME BREAKS IN THE
CLOUDS FRIDAY NIGHT SO SOME PATCHY FOG IS POSSIBLE...AS WELL AS AREAS
OF TEMPS NEAR FREEZING.
ENERGY FROM THE SYSTEM CURRENTLY OUT NEAR 145W WILL APPROACH THE
COAST BY EARLY SATURDAY. THE MODELS SHOW THE SURFACE FEATURE WITH
THIS SYSTEM REMAINING OFF THE COAST THROUGH THE DAY AND WEAKENING
WHILE THE UPPER LEVEL PART SHEARS ACROSS OUR AREA. THIS WILL RESULT
IN PLENTY OF CLOUDS OVER OUR AREA SATURDAY AND POSSIBLY SOME
SPRINKLES OR FLURRIES...PERHAPS EVEN IN THE VALLEYS IN THE MORNING IF
IT GETS COLD ENOUGH EARLY SATURDAY MORNING. ANY QPF WILL BE VERY
LIGHT. THIS FEATURE MOVES SOUTHEAST OF OUR AREA SATURDAY NIGHT FOR
DRYING.
THE LOW LEVEL FLOW IS LIGHT LATER SATURDAY NIGHT AND SUNDAY AS AN
UPPER RIDGE NOSES INTO OUR FORECAST AREA. WE SHOULD SEE DECREASING
CLOUDS BUT POSSIBLY SOME LATE NIGHT AND MORNING FOG. A LITTLE MORE
SUNSHINE SUNDAY SHOULD BUMP TEMPERATURES UP ON SUNDAY INTO THE MID
50S. TOLLESON
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...FOR SUNDAY NIGHT AND
MONDAY...THE GFS AND ECMWF HINT AT A LITTLE OFFSHORE LOW LEVEL FLOW
WHICH WOULD BRING DRIER CONDITIONS TO THE FORECAST AREA. THE DRY
PERIOD MAY LAST INTO WED...ALTHOUGH BY THAT TIME THE GFS AND ECMWF
SHOW VAST DIFFERENCES. HAVE ONLY MADE MINIMAL CHANGES TO THE EXTENDED
FORECAST BEYOND MONDAY GIVEN THESE CONTINUED MODEL DISAGREEMENT.
BROWN
&&
.AVIATION...A COOL UNSTABLE AIRMASS OVER THE REGION TODAY WILL KEEP A
THREAT OF SHOWERS GOING INTO THE OVERNIGHT HOURS. MAINLY VFR
CONDITIONS THIS EVENING WITH PERIODS OF OCCASIONAL MVFR UNDER HEAVIER
SHOWERS. MOUNTAINS WILL BE OBSCURED AT TIMES DUE TO MORE WIDESPREAD
SHOWERS.
KPDX AND APPROACHES...EXPECT MAINLY VFR CONDITIONS THIS EVENING. A
COUPLE BRIEF PERIODS OF MVFR CONDITIONS POSSIBLE IN HEAVIER SHOWERS.
&&
.MARINE...SEAS WILL REMAIN AROUND 10 FT THIS EVENING AND INTO THE
OVERNIGHT HOURS....THEN SUBSIDE BELOW 10 FT FRI. SEAS WILL REMAIN
BELOW 10 FT THROUGH EARLY NEXT WEEK. WINDS WILL INCREASE THIS
EVENING...MAINLY ACROSS THE NORTHERN WATERS AS A WEAK DISTURBANCE
ALOFT MOVES ACROSS WESTERN WA . ONCE THAT SYSTEM PASSES THROUGH...IT
LOOKS LIKE AN EXTENDED LULL IN THE WINDS THAT WILL KEEP THINGS BELOW
SMALL CRAFT THROUGH EARLY NEXT WEEK. TW
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 5 AM PDT FRIDAY FOR NORTHERN
OREGON CASCADES.
WA...WINTER WEATHER ADVISORY UNTIL 5 AM PDT FRIDAY FOR SOUTH
WASHINGTON CASCADES.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 5 PM THIS AFTERNOON TO 8 AM
PDT FRIDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE
HEAD OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM PDT FRIDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
OUT 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
EVENING FOR COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR
OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 7 AM PDT
FRIDAY.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM NOON TO 4
PM PDT FRIDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 21, 4:53 AM PST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
553 AM PDT THU MAR 21 2013
ORZ011-WAZ019-221600-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
553 AM PDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL WILL CONTINUE TODAY...THEN DECREASE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001>010-012>014-WAZ020>023-039-040-221600-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
553 AM PDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
In the hours before
Local storm report, Mar 21, 10:12 AM PST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1112 AM PDT THU MAR 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM NON-TSTM WND GST GARIBALDI 45.56N 123.91W
03/20/2013 M66.00 MPH TILLAMOOK OR OFFICIAL NWS OBS
SUSTAINED 50-51 MPH.
0213 AM NON-TSTM WND GST PACIFIC CITY 45.20N 123.96W
03/20/2013 M64.00 MPH TILLAMOOK OR MESONET
0214 AM NON-TSTM WND GST YACHATS 44.31N 124.10W
03/20/2013 M58.00 MPH LINCOLN OR MESONET
0223 AM NON-TSTM WND GST YAQUINA HEAD 44.67N 124.07W
03/20/2013 M70.00 MPH LINCOLN OR DEPT OF HIGHWAYS
SUSTAINED WINDS 48 MPH ON THE YAQUINA BAY BRIDGE
0300 AM NON-TSTM WND GST 2 SSW NEWPORT 44.61N 124.07W
03/20/2013 M61.00 MPH LINCOLN OR C-MAN STATION
SUSTAINED WINDS 52 MPH
0300 AM NON-TSTM WND GST MEGLER 46.25N 123.87W
03/20/2013 M62.00 MPH PACIFIC WA MESONET
0335 AM NON-TSTM WND GST NEWPORT 44.63N 124.05W
03/20/2013 M59.00 MPH LINCOLN OR AWOS
0341 AM NON-TSTM WND GST CAPE FOULWEATHER 44.78N 124.07W
03/20/2013 M80.00 MPH LINCOLN OR MESONET
0400 AM NON-TSTM WND GST CLATSOP SPIT 46.22N 124.00W
03/20/2013 M54.00 MPH CLATSOP OR MESONET
SUSTAINED WINDS TO 47 MPH
0400 AM NON-TSTM WND GST CAPE DISAPPOINTMENT 46.27N 124.08W
03/20/2013 M53.00 MPH PACIFIC WA MESONET
SUSTAINED WINDS TO 45 MPH
0402 AM NON-TSTM WND GST LINCOLN CITY 44.97N 124.01W
03/20/2013 M73.00 MPH LINCOLN OR MESONET
0444 AM NON-TSTM WND GST YACHATS 44.31N 124.10W
03/20/2013 M59.00 MPH LINCOLN OR MESONET
&&
TBROWNTornado, Clark
- When
- March 21, 4:00 PM PST to 4:30 PM PST
- Where
- Clark County, 2 mi SW of Venersborg
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.750, -122.450
A tornado touched down 2 miles NE of Hockinson Washington. A barn roof was partially torn off. No other damage was noted to nearby trees, structures, or other vegetation around the barn.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 21 to 22, 201319 events
- Winter Weather in Virginia, March 21, 2013$20,000 · 2 events
- High Surf in Hawaii, March 21 to 22, 201313 events
- Heavy Snow and Winter Weather in Arkansas, March 21 to 22, 20138 events
- High Wind in Texas, March 21 to 23, 201363 kt wind · 7 events
- Heavy Snow and Winter Weather in Massachusetts, March 21 to 22, 20137 events
- Winter Storm in Missouri, March 21 to 22, 20137 events
- Winter Weather in New Jersey, March 21, 20136 events
- Winter Weather in Wyoming, March 21, 20136 events
- Winter Storm and Winter Weather in Missouri, March 21 to 22, 20134 events
- Winter Weather in Delaware, March 21, 20132 events
- Damaging Winds in Colorado, March 21, 201360 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442970.